Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2000, 8:10 PM EDT for Monroe County, Michigan. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 8:10 PM EDT (00:10 UTC)
- Expired
- May 9, 2000, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Monroe County, MI
The radar
The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:20 PM EDT | Thunderstorm Wind 65 M | Maybee, MI | |
| May 9, 8:30 PM EDT | Thunderstorm Wind 60 E | Petersburg, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 100011 SVRDTX MIC115-100045- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 810 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 845 PM EDT * AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF OTTAWA LAKE...OR 13 MILES NORTHWEST OF TOLEDO...MOVING NORTHEAST AT 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUNDEE...IDA...MAYBEE...MONROE AT 820 PM EDT A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 90 MPH. A WIND GUST TO 90 MPH IS CAPABLE OF PEELING SURFACES OFF OF ROOFS... BREAKING WINDOWS...AND PUSHING LIGHT TRAILER HOMES OR MOVING AUTOMOBILES. STAY INSIDE UNTIL THE STORM HAS PASSED. WAG JZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 9, 3:01 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 301 PM EDT TUE MAY 9 2000 ANOTHER BUSY NIGHT AHEAD...THOUGH SOME SIGNIFICANT DIFFERENCES FROM LAST NIGHT. EVALUATING CONVECTIVE POTENTIAL TONIGHT IS THE MAIN FORECAST PROBLEM...WITH THE REST OF THE FORECAST RELATIVELY CALM. NEARLY STATIONARY COLD FRONT ORIENTED FROM THE SRN TIP OF LAKE MI TO THE SRN TIP OF LAKE HURON. FRONT HAS SLOWED THANKS TO UPPER TROUGH MOVING EAST FROM THE PLAINS...AND ASSOCIATED SURFACE WAVE MOVING INTO CENTRAL IL. BREAKS IN THE CLOUDS HAS ALLOWED HEATING AND DESTABLIZATION SOUTH OF THE FRONT. HAVE ALREADY SEEN SOME TSRA LINE SEGMENTS DEVELOP JUST SOUTH OF THE CWA TODAY. INSTABILITY NOT AS IMPRESSIVE AS YESTERDAY...AROUND 2000 J/KG...BUT THE WIND FIELDS ARE MUCH MORE OMINOUS. 50KT AT 750MB TODAY...70KT AT 650MB. SO IF ANYTHING GETS GOING...SMALL BOW ECHOES WITH DAMAGING WINDS ARE POSSIBLE IN THE REMAINING WARM SECTOR. FRONTAL WAVE WL MOVE ACROSS THE FAR SE CORNER OF MI OVERNIGHT. LOCAL SCHEME SUGGESTS PARAMETERS COME TOGETHER FOR A HEAVY/EXCESSIVE RAIN EVENT...BUT ONLY FOR EVENING. AXIS OF HEAVIEST RAIN IS LIKELY IN THE SRN/CNTRL PART OF CWA...WELL SOUTH OF WHERE THE HEAVIEST RAIN WAS LAST NIGHT (UP TOWARD SAGINAW BAY). HOWEVER... IT DOES NOT TAKE MUCH IN THE WAY OF HEAVY RAIN TO GIVE METRO DETROIT/ANN ARBOR PROBLEMS. SO SOME URBAN FLOODING PROBLEMS ARE A REASONABLE EXPECTATION...BUT THIS IS NOT WORTHY OF A FLASH FLOOD WATCH. MAY PUT OUT SOME SORT OF STATEMENT ADDRESSING HEAVY RAIN POTENTIAL. SOME -SHRA MAY LINGER INTO WED MORNING DUE TO PRESENCE OF 850MB TROF. THEN CLOUDS WL DECRASE...GIVING WAY TO AN ACTUAL NICE DAY. HOWEVER...WE WL LIKELY HAVE MORE FAIR WX CU IN THE AFTERNOON THAN THE MODELS THINK...DUE TO LINGERING MOISTURE FROM OVERNIGHT RAIN. PLEASANTLY COOL WEDS NIGHT...AS SFC RIDGE MOVES THRU. COULD SEE SOME WAA MID AND HIGH CLOUDS FLOAT IN OVERNIGHT AS RETURN FLOW GETS GOING JUST TO OUR WEST. WE GET INTO THAT ON THUR AS THE RIDGE MOVES EAST. PRETTY DEEP MOISTURE POTRAYED BY BOTH AVN AND 60HOUR ETA...ALTHOUGH LOW LEVELS ARE DRY FOR MOST OF THE DAY. WE MAY BE ABLE TO SQUEEZE SOME -SHRA IN THE AFTERNOON AS LOW LEVELS MOISTEN. EXTENDED...A FAIR AMOUNT OF DISAGREEMENT AMONGST THE MODELS...AND THE CONSENSUS SOLUTION IS QUITE A BIT DIFFERENT THAN YESTERDAY. THINGS ARE REASONABLY STRAIGHTFORWARD EARLY. COLD FRONT WL PUSH INTO A WARM STICKY AIRMASS FRIDAY AND FRIDAY NIGHT...IGNITING THUNDERSTORMS. AT THIS POINT THE MODELS GENERALLY DIVERGE FROM YESTERDAY...BUILDING IN A BIG CANADIAN HIGH FOR THE BULK OF THE WEEKEND. THIS WL HEAD EAST...AND RETURN FLOW KICKS BACK IN EARLY NEXT WEEK. CHC OF PRECIP MONDAY WITH WARM FRONT IN VICINITY...DRY TUESDAY AS WE GET FIRMLY EMBEDDED IN THE WARM SECTOR. .DTX...NONE. ZOLTOWSKI ***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM (ALL LOWER CASE). THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625 3309...EXTENSION 766. THANK YOU FOR YOUR PARTICIPATION.***
In the hours before
Local storm report, May 9, 3:45 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT TUE MAY 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM 3 N CASEVILLE MI WIND DAMAGE
05/09/00 HURON FOUR SEASON SPOTTER REPORTED
SEVERAL LARGE TREE LIMBS
BLOWN DOWN
0115 AM BAY CITY MI WIND DAMAGE
05/09/00 BAY PUBLIC REPORTED POWER
LINES BLOWN DOWN SOUTH SIDE
OF TOWN. ALSO LARGE TREE
BLOWN DOWN IN KAWKAWLIN
0150 AM SEBEWAING MI WIND DAMAGE
05/09/00 HURON POSTAL EMPLOYEE REPORTED
SEVERAL LARGE TREE LIMBS
BLOWN DOWN
0237 AM GENESEE MI WIND DAMAGE
05/09/00 GENESEE LAW ENFORCEMENT REPORTED
POWER LINES BLOWN DOWN
0335 AM 2 SE CHELSEA MI WIND DAMAGE
05/09/00 WASHTENAW LAW ENFORCEMENT REPORTED
ROOF TORN OFF HOME IN LIMA
TOWNSHIP
0345 AM ANN ARBOR MI WIND DAMAGE
05/09/00 WASHTENAW TRAINED SPOTTER REPORTED
SEVERAL TREES DOWNED. TWO
CARS CRUSHED BY FALLEN
TREES ON SOUTH SIDE OF TOWN
0400 AM DETROIT MI WIND DAMAGE
05/09/00 WAYNE DETROIT POLICE REPORTED
SEVERAL POWER LINES BLOWN
DOWN ON NORTHWEST SIDE
0410 AM GROSSE POINTE MI WIND DAMAGE
05/09/00 WAYNE SEVERAL LARGE TREES DOWN
ALONG KENWOOD STREET
REPORTED BY THE MEDIA
0410 AM ST CLAIR SHORES MI WIND DAMAGE
05/09/00 MACOMB LARGE TREE LIMBS...A FEW
TREES...AND POWER LINES
BLOWN DOWN AS REPORTED
BY LAW ENFORCEMENT
0425 AM ALGONAC MI WIND DAMAGE
05/09/00 ST CLAIR LAW ENFORCEMENT REPORTED
DAMAGE TO TREES AND POWER
LINES
UPDATED HURON...MACOMB...AND WAYNE COUNTY REPORTS
DJFSpecial weather statement, May 9, 6:28 PM EDT, 1 hour 42 minutes before
MIZ060>063-068>070-075-076-082-083-100300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 628 PM EDT TUE MAY 9 2000 ...TORNADO WATCH NUMBER 256 IN EFFECT FOR PORTIONS OF SOUTHEAST MICHIGAN UNTIL 11 PM EDT... A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST MICHIGAN UNTIL 11 PM EDT. IN SOUTHEAST MICHIGAN THIS WATCH INCLUDES THE FOLLOWING COUNTIES... LENAWEE LIVINGSTON MACOMB MONROE OAKLAND ST. CLAIR WASHTENAW WAYNE GENESEE LAPEER SHIAWASSEE A STATIONARY FRONT OVER SOUTHERN LOWER MICHIGAN WILL REMAIN IN PLACE THROUGH THE EVENING. MEANWHILE A LOW PRESSURE AREA AND COLD FRONT OVER EASTERN ILLINOIS WILL MOVE NORTHEASTWARD ALONG THIS STATIONARY FRONT. A LINE OF THUNDERSTORMS HAS DEVELOPED FROM SOUTHWEST LOWER MICHIGAN SOUTH INTO NORTH CENTRAL INDIANA. THESE THUNDERSTORMS HAVE BEEN PRODUCING SEVERE WEATHER THIS EVENING. THESE SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH...HAIL UP TO 2 INCHES IN DIAMETER AS WELL AS THE POSSIBILITY OF ISOLATED TORNADOES. THESE STORMS WILL GENERALLY MOVE NORTHEAST AT 50 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE VERY LATEST WEATHER INFORMATION. PERIODICALLY MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET TO KEEP INFORMED OF THE LATEST WEATHER INFORMATION. MANN
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:04 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 26 min |
| May 9, 8:14 PM EDT | Tornado Warning | DTX | Livingston | 46 min |
| May 9, 8:22 PM EDT | Tornado Warning | DTX | Monroe, Wayne | 38 min |
| May 9, 8:37 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 53 min |
| May 9, 8:45 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 60 min |
| May 9, 8:52 PM EDT | Tornado Warning | DTX | Oakland | 53 min |
| May 9, 8:59 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 16 min |
| May 9, 9:06 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Saint Clair | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.